Colorado, 2007

Strong Wind in Colorado, March 26 to 27, 2007

March 26 to 27, 2007 · NWS GJT · 1 event in 1 county or zone

Strong southwest gradient flow ahead of a cold front produced strong winds across most of western Colorado with damaging winds in some areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong southwest gradient flow ahead of a cold front produced strong winds across most of western Colorado with damaging winds in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 26, 3:04 AM MST, 7 hours 56 minutes earlier.

Area forecast discussion, Mar 26, 3:04 AM MST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 AM MDT MON MAR 26 2007

...VERY WINDY CONDITIONS HEADED FOR WESTERN COLORADO AND EASTERN
UTAH TUESDAY AND TUESDAY NIGHT...
...FREEZING TEMPERATURES POSSIBLE IN THE LOWER VALLEYS OF WESTERN
COLORADO AND EASTERN UTAH BY MIDWEEK...

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
BEFORE A STRONG STORM SYSTEM MOVING INTO THE AREA TUESDAY...
WESTERN COLORADO AND EASTERN UTAH WILL ENJOY ON MORE WARM DAY
WITH BENIGN WEATHER. A WEAK SHORTWAVE TROUGH AND OLD FRONTAL
REMNANT WILL MOVE THROUGH THE AREA TODAY WITH NOT MUCH EXPECTED
FROM IT. MOISTURE AND ORGANIZATION ARE DECREASING AND ONLY
PRECIPITATION EXPECTED SHOULD BE IN THE HIGHER ELEVATIONS OF THE
EASTERN UINTA MTS AND THE NORTHERN AND CENTRAL CO MOUNTAINS NEAR
THE CONT DVD.

THE FUN STARTS TUESDAY. SHORT RANGE MODELS AGREEING WELL ON
TIMING...SYSTEM STRENGTH AND MOTION. BY SUNRISE TUE THE SFC FRONT
SHOULD BE OVER EASTERN NEVADA. IT LOOKS LIKE THE FRONT WILL REACH
SLC ABOUT NOON AND MOVE THROUGH GJT LATE TUE AFTERNOON OR EARLY
TUE EVENING. THE BIG STORY WITH THIS SYSTEM WILL BE THE WIND. STRONG
SOUTHWEST WINDS WILL DEVELOP ACROSS THE CWA TUE MORNING AND CONTINUE
THROUGHOUT THE DAY. JET STRENGTH STILL PROGGED TO BE IN THE 140 KT
RANGE TUE AFTERNOON...WITH THE NOSE OF THE JET EXTENDING FROM CDC
TO CAG AT 18Z. MAX WIND BAND TAKES ON MORE SOUTHERLY COMPONENT IN THE
AFTERNOON AND BY 00Z WED IS ROUGHLY N-S ALONG THE CO/UT BORDER.
HAVE KEPT THE HIGH WIND WATCH UP FOR TUE AND TUE EVENING.

WITH THIS KIND OF WIND FIELD BUILDING...ANY CONVECTION ASSOCIATED
WITH THE FRONT COULD PRODUCE SEVERE THUNDERSTORM GUSTS. AFTER THE
FRONT MOVES THROUGH DRAMATIC COOLING SHOULD OCCUR TUESDAY NIGHT.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
MODEL TRENDS INDICATING A SLOWER AND MORE SOUTHERN TRACK OF THE
CLOSED LOW PROGGED TO MOVE ACROSS THE AREA WEDNESDAY AND THURSDAY.
TRENDED THE FORECAST IN THIS DIRECTION PER HPC GUIDANCE. PRIMARY
CHANGES IN THE FORECAST WERE TO INCREASE POPS OVER WEST CENTRAL AND
NORTHWEST COLORADO WEDNESDAY AND THURSDAY DUE TO THE MID LEVEL COLD
POOL BEING OVER THE AREA LONGER AND MORE WRAP AROUND MOISTURE. ALSO
ADJUSTED DAYTIME HIGH TEMPERATURES DOWN 3 TO 4 DEGREES FOR MOST OF
THE AREA WEDNESDAY AS SCATTERED TO NUMEROUS INSTABILITY SHOWERS WILL
OCCUR ACROSS MOST OF THE AREA...ESPECIALLY CENTRAL AND NORTH.
SHOWERS WILL CONTINUE WEDNESDAY NIGHT BUT GRADUALLY DIMINISH IN
AREAL COVERAGE FROM WEST TO EAST ON THURSDAY.

MODELS ARE NOT IN REAL GOOD AGREEMENT ON FRIDAY BUT THE GENERAL
IDEA IS FOR NORTHWEST OR WEST FLOW OVER THE AREA WITH A CHANCE OF
SHOWERS LINGERING ACROSS THE CENTRAL AND NORTHERN MOUNTAINS NEAR
THE CONTINENTAL DIVIDE. A LITTLE BETTER MODEL AGREEMENT BY SUNDAY
AND MONDAY WITH LOWERING HEIGHTS AS A BROAD LOW AMPLITUDE
TROUGH SETTLES OVER THE HIGH PLAINS AND CENTRAL AND NORTHERN
ROCKIES. A WEAK SURFACE BOUNDARY MAY DRIFT OVER THE FORECAST AREA
WITH SOME UPPER JET SUPPORT RESULTING IN SOME SHOWERS ACROSS THE
AREA.

FREEZING MIN TEMPERATURES STILL LOOKING LIKELY FOR LOWER CENTRAL
VALLEYS WEDNESDAY NIGHT AND AGAIN THURSDAY NIGHT. KEPT DAYTIME HIGH
TEMPS ON A WARMING TREND THURSDAY THROUGH SATURDAY THEN LEVELING OFF
OR COOLING A FEW DEGREES SUNDAY AND MONDAY. LINDQUIST

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...HIGH WIND WATCH TUESDAY FROM 9 AM TO 9 PM MDT FOR THE VALLEYS
       OF EXTREME WEST CENTRAL AND SOUTHWEST COLORADO...INCLUDING
       ZONES 06/11/20/21.
.UT...HIGH WIND WATCH TUESDAY FROM 9 AM TO 9 PM MDT FOR THE VALLEYS
       OF EAST CENTRAL AND SOUTHEAST UTAH...INCLUDING ZONES 22/27/29.
   ...WINTER STORM WATCH TUESDAY AFTERNOON THROUGH TUESDAY NIGHT FOR
       THE EASTERN UINTA MOUNTAINS ABOVE 9000 FEET...ZONE 23.

CJC/TAL
Hazardous weather outlook, Mar 26, 4:35 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
535 AM MDT MON MAR 26 2007

COZ001>014-017>023-UTZ022>025-027>029-271145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
535 AM MDT MON MAR 26 2007

...HIGH WIND WATCH FOR PORTIONS OF SOUTHEAST UTAH AND SOUTHWEST
COLORADO ON TUESDAY AND TUESDAY EVENING...
...WINTER STORM WATCH FOR THE EASTERN UINTA MOUNTAINS IN NORTHEAST
UTAH TUESDAY AFTERNOON AND TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...A VIGOROUS SPRING STORM AND STRONG COLD FRONT
WILL BRING RAIN AND SNOW SHOWERS...AND THUNDERSTORMS TO THE AREA.
STRONG SOUTHWEST WINDS WILL DEVELOP AHEAD OF THE SYSTEM ON TUESDAY.
WIND GUSTS OF 40 TO 60 MPH ARE POSSIBLE IN THE MOUNTAINS AND VALLEYS
TUESDAY AFTERNOON AND EARLY EVENING.

HEAVY SNOW WILL BE POSSIBLE ACROSS THE EASTERN UINTA MOUNTAINS IN
NORTHEAST UTAH...WHERE OVER A FOOT OF NEW SNOW WILL BE POSSIBLE. IN
ADDITION...SEVERAL INCHES OF SNOW MAY ACCUMULATE ACROSS MUCH OF THE
CENTRAL AND NORTHERN MOUNTAINS TUESDAY NIGHT AND WEDNESDAY MAKING
TRAVEL HAZARDOUS ON HIGH ELEVATION ROADS...INCLUDING VAIL PASS AND
RABBIT EARS PASS.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THERE IS THE POTENTIAL
FOR FREEZING TEMPERATURES IN THE VALLEYS WHERE VEGETATION HAS BUDDED
EARLY. LIGHT SNOW SHOWERS WILL CONTINUE ACROSS THE CENTRAL AND
NORTHERN MOUNTAINS NEAR THE CONTINENTAL DIVIDE.

PLEASE VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

CJC/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northwestern San Juan Mountains

When
March 26, 11:00 AM MST to March 27, 10:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Strong southwest winds buffeted the Northwest San Juan Muntains with numerous gusts to near 50. Locally stronger gusts included 86 mph and 80 mph at Mount Abrams and Bald Mountain, respectively. Numerous trees were blown down or snapped off at high elevations above Telluride.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23068.